Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 7, 2021Broadwater County, Jefferson County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 7, 2021, 4:02 PM MDT for Broadwater County, Jefferson County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 4:02 PM MDT (22:02 UTC)
Expired
Jul 7, 2021, 4:45 PM MDT
In force
43 min
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Jefferson County, MT

The radar

The Great Falls radar (KTFX), 160 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
2232 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS85 KTFX 072202
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
402 PM MDT Wed Jul 7 2021

MTZ015-052-053-055-072245-
Broadwater-Madison-Jefferson-Gallatin-
402 PM MDT Wed Jul 7 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BROADWATER...NORTHERN MADISON...CENTRAL JEFFERSON AND NORTHWESTERN
GALLATIN COUNTIES...

At 400 PM MDT, strong thunderstorms were clustered 8 miles southeast
of Boulder, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Townsend, Boulder, Three Forks, Manhattan, Whitehall, Toston,
Cardwell, Logan, Radersburg, Trident, Elkhorn State Park and Missouri
Headwaters State Park.

This includes the following highways...
 Interstate 15 between mile markers 157 and 173.
 Interstate 90 between mile markers 241 and 288.
 Highway 12 between mile markers 1  and 11, and between mile markers
72 and 109.
 Highway 287 between mile markers 89 and 97.

If you are on or near Canyon Ferry Reservoir, get out of the water 
and move indoors or inside a vehicle. Remember, lightning can strike 
out to 10 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4586 11227 4633 11226 4643 11127 4585 11134
TIME...MOT...LOC 2200Z 259DEG 41KT 4617 11198 

$$

CMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 1:11 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 1:11 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
111 PM MDT Wed Jul 7 2021

.SYNOPSIS...

Scattered strong to potentially severe thunderstorms move through
the region through this evening. On its heels, a cold front moves
through the region tonight into Thursday. Temperatures lower back
into the 80s through Friday. Hot and dry conditions return for the
weekend.

&&

.DISCUSSION...

Upper ridging moves east through the remainder of the afternoon and
evening as a vigorous upper disturbance approaches from the west
later today and tonight. First round of showers and isolated
thunderstorms continues to fall apart as it moves into the upper
ridging to the east of the Continental Divide. Additional rounds of
showers and thunderstorms will have better dynamic and thermodynamic
conditions to work with and should be considerably stronger and more
persistent. Main threats from storms will be the potential for a few
to reach severe levels with damaging winds the primary threat,
followed by quarter-size hail, lightning, and heavy rain with
localized flooding the secondary threats. Lightning strikes will
continue to be capable of producing new wildfire starts. Fast storm
movements, despite a fairly moist environment, will dampen rainfall
amounts at any one location unless there are multiple storms moving
across the area.

Today's thunderstorm activity is expected to dissipate and clear to
the east by late evening in eastern areas. A cool front associated
with the upper level shortwave trough passing through Canada will
move into North-central Montana overnight into Thursday. Thus,
breezy and gradually cooler weather follows through Friday. Another
shortwave system moves through the region on Friday afternoon,
producing chances for widespread showers and non-severe
thunderstorms.

Large scale ridging amplifies over the weekend, leading to another
period of dry and hot weather. The ridge flattens into early next
week, with some uncertainty regarding the position and strength of
shortwave disturbances passing through the westerly flow.

&&

.AVIATION...
1127 AM MDT Wed Jul 7 2021 (07/18Z TAF period)

Leading round of showers with a slight chance of a thunderstorm
passes across the area through the afternoon. This will be followed
by a better chance of thunderstorms through this afternoon through
mid-evening. A few of these storms could become strong to severe.
MVFR conditions are possible for a short time should a storm move
through terminal areas, producing heavy rain, hail, and gusty and
erratic winds. Thunderstorm activity dissipates and/or moves away to
the east after sunset, with VFR conditions prevailing again
overnight through Thursday morning.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Elevated fire weather conditions are expected today and Thursday as
a disturbance passes through the area. Expect a mix of wet and dry
thunderstorms today, with the potential for drier storms more south
and west toward the Dillon area. Thursday will see a brief period of
low RH values and post-frontal wind gusts in the 20 to 30 mph range,
but cooler with improving humidity recovery, which will reduce fire
weather concerns a bit on Thursday. Thus no fire weather highlights
are planned for at this time in our area.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  88  54  83 /  40   0  10  30
CTB  51  81  51  82 /  30  20  10  20
HLN  58  92  59  86 /  40   0  20  20
BZN  52  93  52  86 /  40   0  10  20
WYS  43  84  41  80 /  40  10   0  10
DLN  52  90  51  85 /  30  10  10  10
HVR  57  87  56  86 /  40  20  10  30
LWT  55  87  54  80 /  70  10  20  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jul 7, 3:51 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
351 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     9 NNE HELENA            46.73N 111.98W
07/07/2021  M52 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

&&

FMK
Special weather statement, Jul 7, 3:55 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
355 PM MDT Wed Jul 7 2021

MTZ015-055-072245-
Madison-Gallatin-
355 PM MDT Wed Jul 7 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MADISON AND
NORTHEASTERN GALLATIN COUNTIES...

At 354 PM MDT, a strong thunderstorm was located 18 miles southwest
of Belgrade, or 19 miles southwest of Bozeman, moving northeast at 60
mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bozeman, Belgrade, Manhattan, Four Corners, Amsterdam, Bozeman Hot
Springs, Gallatin Gateway, Church Hill and Menard.

This includes the following highways...
 Interstate 90 between mile markers 289 and 321.
 Highway 191 between mile markers 63 and 87.
 Highway 287 between mile markers 59 and 62.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4549 11173 4614 11104 4592 11079 4560 11080
      4559 11086 4556 11086 4531 11151
TIME...MOT...LOC 2154Z 228DEG 51KT 4557 11141

CMC
Local storm report, Jul 7, 3:57 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     6 NNW HELENA            46.69N 112.06W
07/07/2021  M42 MPH          LEWIS AND CLARK    MT   TRAINED SPOTTER

            MEASURED GUST WITH STORM COMING OVER SCRATCH
            GRAVEL HILLS. PEAK SUSTAINED WIND OF 34MPH.

&&

FMK
Local storm report, Jul 7, 3:58 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 PM MDT WED JUL 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     MCALLISTER              45.45N 111.73W
07/07/2021  M48 MPH          MADISON            MT   TRAINED SPOTTER

&&

FMK
Special weather statement, Jul 7, 3:59 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
359 PM MDT Wed Jul 7 2021

MTZ051-072245-
Fergus MT-
359 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
445 PM MDT...

At 359 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Roy to 12 miles west of
Flatwillow. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grass Range.

This includes the following highways...
 Highway 200 between mile markers 109 and 123.
 Highway 191 between mile markers 27 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central Montana.

LAT...LON 4731 10859 4727 10860 4727 10871 4719 10871
      4718 10874 4710 10873 4708 10860 4676 10863
      4675 10876 4679 10880 4684 10877 4691 10880
      4723 10904 4739 10856 4731 10850
TIME...MOT...LOC 2159Z 269DEG 27KT 4720 10895 4682 10867

RCG
Special weather statement, Jul 7, 4:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
402 PM MDT Wed Jul 7 2021

MTZ015-052-053-055-072245-
Broadwater-Madison-Jefferson-Gallatin-
402 PM MDT Wed Jul 7 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BROADWATER...NORTHERN MADISON...CENTRAL JEFFERSON AND NORTHWESTERN
GALLATIN COUNTIES...

At 400 PM MDT, strong thunderstorms were clustered 8 miles southeast
of Boulder, moving east at 45 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Townsend, Boulder, Three Forks, Manhattan, Whitehall, Toston,
Cardwell, Logan, Radersburg, Trident, Elkhorn State Park and Missouri
Headwaters State Park.

This includes the following highways...
 Interstate 15 between mile markers 157 and 173.
 Interstate 90 between mile markers 241 and 288.
 Highway 12 between mile markers 1  and 11, and between mile markers
72 and 109.
 Highway 287 between mile markers 89 and 97.

If you are on or near Canyon Ferry Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4586 11227 4633 11226 4643 11127 4585 11134
TIME...MOT...LOC 2200Z 259DEG 41KT 4617 11198

CMC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:14 PM MDTSevere Thunderstorm WarningTFXBlaine29 min
Jul 6, 6:16 PM MDTSpecial Weather StatementTFXToole29 min
Jul 6, 6:50 PM MDTSevere Thunderstorm WarningTFXBlaine40 min
Jul 6, 6:57 PM MDTSpecial Weather StatementTFXToole33 min
Jul 6, 7:27 PM MDTSevere Thunderstorm WarningTFXBlaine63 min
Jul 6, 7:30 PM MDTSpecial Weather StatementTFXLiberty30 min
Jul 6, 8:20 PM MDTTornado WarningTFXBlaine25 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningTFXBlaine19 min
Jul 7, 1:51 PM MDTSpecial Weather StatementTFXBeaverhead39 min
Jul 7, 2:03 PM MDTSpecial Weather StatementTFXJudith Basin27 min
Jul 7, 2:18 PM MDTSpecial Weather StatementTFXFergus27 min
Jul 7, 2:43 PM MDTSpecial Weather StatementTFXFergus32 min
Jul 7, 2:46 PM MDTSevere Thunderstorm WarningTFXFergus29 min
Jul 7, 2:55 PM MDTSpecial Weather StatementTFXMadison50 min
Jul 7, 3:06 PM MDTSpecial Weather StatementTFXJefferson54 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXFergus47 min
Jul 7, 3:21 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:26 PM MDTSevere Thunderstorm WarningTFXJefferson, Lewis and Clark34 min
Jul 7, 3:36 PM MDTSpecial Weather StatementTFXFergus24 min
Jul 7, 3:40 PM MDTSpecial Weather StatementTFXLewis and Clark35 min
Jul 7, 3:46 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson44 min
Jul 7, 3:55 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:59 PM MDTSpecial Weather StatementTFXFergus46 min
Jul 7, 4:30 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Jul 7, 4:36 PM MDTSevere Thunderstorm WarningTFXGallatin15 min
Jul 7, 4:48 PM MDTSpecial Weather StatementTFXSilver Bow27 min
Jul 7, 4:56 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 7, 5:12 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Jul 7, 5:13 PM MDTSpecial Weather StatementTFXBlaine62 min
Jul 7, 5:38 PM MDTSevere Thunderstorm WarningTFXBlaine37 min
Jul 7, 5:56 PM MDTSpecial Weather StatementTFXBlaine34 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.